SHARECOMMENTMORE

CLEVELAND (WKYC) - Sleep specialists said nightmares are not a common side effect ofprescription medications,but users are reporting terrifying dreams while takinga varietyof drugs.

Dr. Kingman P. Strohl, Professor of Medicine at Case Medical Center and a Sleep Medicine specialist at UniversityHospitals, examines patients who experience reaccuring nightmares.

"These visions that you see are actually part of your brain process that awakens you out of sleep and confuses you by giving you all these vivid dreams," Strohl explained.

To fight the bad dreams, Strohl said patients can try different options:

  • Lowering the medication dosage
  • Switching to a different classof medication
  • Quitting a medication all together
  • Assessing sleeppatternsand behavior

Strohl said some of the most common types of prescriptions that cause nightmares include sedatives, sleeping pills, pain relievers and cardiac medications.

There are dozens of prescription medications on the market where nightmares have been reported, including:

ADHD drugs: Ritalin, Vyvanse, Adderall

AIDS drugs: Sustiva

Antianxiety drugs: Cymbalta, EffexorT

Antibiotics: Cipro

Antidepressants: Tricyclics (Elavil, Tofranil, Remeron); SSRIs (Prozac, Paxil, Lexapro, Celexa);Non-tricyclics (Wellbutrin); MAOI inhibitors (Nardil)

  • Antihistamines
  • Antiseizure drugs: Phenobarbital, Klonopin, Valpax
  • Dementia drugs: Aricept, Risperdal, Exelon
  • Heart medications: Beta blockers (Tenormin, Nadolol); also Digoxin, Coumadin
  • High blood pressure drugs: ACE-inhibitors (Vasotec); calciumchannel blockers (Plendil, Sular, Covera); also: Kapvay, Nexiclon, Cozaar
  • Pain relievers: Naproxen, Ketamine, morphine
  • Parkinson's disease drugs: Symadine, Symmetrel, Requip
  • Schizophrenia drugs: Clozapine, Risperdal, Zyprexa
  • Sleep Aids: Restoril, Halcion, Ambien, Lunesta
  • Smoking-cessation drugs: Chantix, nicotine patches, Zyban
  • Statins: Lipitor, Zocor, Crestor

*Source: Drug labels; The Consultant Pharmacist, June, 2011.

Always consult a doctor before making changes to a medication routine.

SHARECOMMENTMORE